Wisconsin, 2015Cold in Wisconsin, January 1, 2015
January 1, 2015 · NWS MKX · 1 event in 1 county or zone
The Milwaukee County Medical Examiner's office reported the death of a homeless man from hypothermia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Milwaukee County Medical Examiner's office reported the death of a homeless man from hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 1, 3:48 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Jan 1, 3:48 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 PM CST THU JAN 1 2015
.TONIGHT AND FRIDAY - CONFIDENCE...HIGH
88-D MOSTLY ALOFT RETURNS CONTINUE TO DIMINISH ACRS NRN CWA ASSOCIATED
WITH WEAK LOW LEVEL FORCING AND STG THOUGH BROAD 500 MILLIBAR CYCLONIC
FLOW. UPPER FLOW GRADUALLY TAKES ON MORE OF AN ANTICYCLONIC LOOK INTO
FRIDAY. SURFACE/850 RIDGING BECOMES MORE DOMINANT AS THE LOW LEVEL
TROUGH IS PROGGD TO SHIFT SOUTH TONIGHT WITH A GRADUAL DECREASE IN
CLOUD COVER INTO FRIDAY.
.SHORT TERM...FRIDAY NIGHT THROUGH SUNDAY.
FRIDAY NIGHT...FORECAST CONFIDENCE HIGH
IT WILL BE DRY WITH RIDGE OF RETREATING HIGH PRESSURE LINGERING OVER
SRN WI WHILE NORTHERN AND SOUTHERN STREAM SHORT WAVES APPROACH. WARM
ADVECTION BRINGS INCREASING CLOUDS AND RISING 925 MB TEMPERATURES...
SO EARLY LOWS AROUND MIDNIGHT THEN STEADY OR SLOWLY RISING
TEMPERATURES.
SATURDAY...FORECAST CONFIDENCE MEDIUM
MODELS STILL INDICATING A ONE-TWO PUNCH WITH UPCOMING SYSTEM.
INITIAL WARM AIR ADVECTION PRECIPITATION OVERSPREADS SRN WI DURING
THE MORNING INTO THE AFTERNOON. SOUNDINGS INDICATING PCPN STARTS OUT
AS ALL SNOW...THEN TURNS INTO A MIX WITH SOME SLEET WITH ELEVATED
WARM LAYER...WITH THE MIX GOING OVER TO RAIN/FREEZING RAIN AS
DENDRITE GROWTH ZONE DRIES OUT. BASED ON CONSENSUS MODEL MAX
TEMPERATURE IN THE 925-700 MB LAYER AND SURFACE TEMPS THE MIX IS
MOST LIKELY OVER THE SOUTHEAST HALF...WITH THE NORTHWEST SEEING
MAINLY SNOW...WITH THE FASTER AND FARTHER WEST NAM BRINGING WARMER
AIR FARTHER TO THE NORTHWEST.
SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM
TAKING A CONSENSUS BLEND OF TIMING AND POSITION...THE STEADIER WARM
ADVECTION PCPN MOVES OFF EARLY IN THE EVENING AS THE SURFACE LOW
CONSOLIDATES AND BEGINS TO DEEPEN NEAR ST LOUIS THEN MOVES
NE...REACHING CHICAGO AROUND 06Z. EXPECT MODERATE SNOW WITH FORCING
FROM STRONG SHORT WAVE DURING THE 06Z TO 12Z TIME PERIOD. QPF
AMOUNTS OF 0.20 TO 0.30 DURING THIS TIME BUT SNOW/LIQUID RATIOS ARE
LOW UNTIL COLUMN COOLS RAPIDLY BEHIND LOW AFTER MIDNIGHT. WILL SEE 1
TO 3 INCHES OF SNOW FALL DURING THIS TIME PERIOD...WITH THE HEAVIER
AMOUNTS NORTH AND NORTHWEST.
TEMPS HOLD STEADY IN THE EVENING THEN FALL AFTER MIDNIGHT WITH LOWS
INT HE TEENS.
SUNDAY...FORECAST CONFIDENCE HIGH
LINGERING LIGHT SNOW WITH DEPARTING DEFORMATION ZONE IN THE
MORNING...THEN SLOWLY DECREASING CLOUDS. STRONG COLD ADVECTION
DROPS 925 MB TEMPERATURES INTO THE -20C TO -23C RANGE BY 00Z MONDAY.
EARLY HIGHS IN THE TEENS THEN SINGLE DIGIT READINGS BY 22Z...WITH
GUSTS IN THE 20S DROPPING WIND CHILL VALUES TO -15F TO -20F BY
00Z.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...FORECAST CONFIDENCE
MEDIUM.
A VERY COLD PERIOD WITH POLAR HIGH KEEPING HIGH TEMPS IN THE SINGLE
DIGITS ABOVE AND LOWS IN THE SINGLE DIGITS AND TEENS BELOW. LONGER
RANGE MODELS EVENLY SPLIT WITH CLIPPER SYSTEM FOR MONDAY NIGHT INTO
TUESDAY...WITH HALF BRINGING A SWATH OF SNOW ACROSS THE FORECAST
AREA AND THE OTHER HALF KEEPING REGION DRY. BLENDED CHANCE POPS WILL
HAVE TO SUFFICE FOR NOW.
&&
.AVIATION/00Z TAFS/...BROADLY CYCLONIC FLOW ALONG WITH WEAK LOWER
LEVEL FORCING EXPECTED TO GIVE WAY TO INCREASED RIDGING...BOTH AT
THE SURFACE AND ALOFT. A MOSTLY VFR DECK WILL BREAK UP A BIT AS
HIGH PRESSURE BUILDS IN TONIGHT AND DOMINATES FOR FRIDAY.
&&
.MARINE...LETTING SMALL CRAFT ADVISORY EXPIRE AT 4 PM AS INCREASED
PRESSURE BAGGINESS TAKES HOLD. A BRIEF GUST OVER CRITERIA MAY LINGER
FOR A TIME BUT ALL IN ALL EXPECT LIGHTER WIND REGIME TO SET IN.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
LMZ643>646.
&&
TONIGHT/FRIDAY AND AVIATION/MARINE...COLLAR
FRIDAY NIGHT THROUGH THURSDAY...REMHazardous weather outlook, Jan 1, 4:29 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 PM CST THU JAN 1 2015
WIZ046-047-051-052-056>060-062>072-022230-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
429 PM CST THU JAN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
ACCUMULATING SNOW IS LIKELY SATURDAY INTO SATURDAY NIGHT AS LOW
PRESSURE PASSES TO OUR SOUTHEAST. A WINTRY MIX OF SLEET...SNOW
...FREEZING RAIN AND RAIN IS POSSIBLE INT HE SOUTHEAST.
MORE ACCUMULATING SNOW IS POSSIBLE MONDAY NIGHT.
ANOTHER POLAR AIRMASS WILL DESCEND ON THE MIDWEST SUNDAY THROUGH
TUESDAY...RESULTING IN WIND CHILLS WELL BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LMZ643>646-022230-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
429 PM CST THU JAN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
BRISK NORTHWEST WINDS ARE LIKELY SUNDAY INTO SUNDAY EVENING AS
STRENGTHENING LOW PRESSURE MOVES ACROSS MICHIGAN AND ONTARIO.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jan 1, 7:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
729 PM CST THU JAN 1 2015
WIZ046-047-051-052-056>060-062>072-021200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
729 PM CST THU JAN 1 2015
...ONE-TWO PUNCH OF WINTER WEATHER EXPECTED THIS WEEKEND...
CONFIDENCE IS INCREASING ON A LOW PRESSURE SYSTEM PASSING TO THE
SOUTHEAST OF SOUTHERN WISCONSIN THIS WEEKEND. THIS SYSTEM WILL
GATHER STRENGTH AND MOISTURE AS IT MOVES NORTHEAST TOWARD THE
GREAT LAKES FROM THE SOUTHERN PLAINS ON SATURDAY.
THE LOW PRESSURE SYSTEM WILL PASS NEAR CHICAGO AND ACROSS LOWER
MICHIGAN SATURDAY NIGHT AND SUNDAY MORNING. THE NEARNESS AND
STRENGTH OF THIS SYSTEM WILL LIKELY BRING A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN TO SOUTHERN WISCONSIN ON SATURDAY.
THE MIXTURE WILL CHANGE TO ACCUMULATING SNOW SATURDAY NIGHT. IN
ADDITION...STRONG NORTHWEST WINDS GUSTING AS HIGH AS 35 MPH ARE
EXPECTED TO DEVELOP WHICH WILL CAUSE BLOWING AND DRIFTING SNOW AND
RESTRICTED VISIBILITIES.
AT THIS TIME...ANYWHERE FROM 2 TO 6 INCHES ARE EXPECTED DURING
THE 24 HOUR PERIOD FROM SATURDAY MORNING INTO SUNDAY MORNING. THE
HEAVIEST SNOWFALL IS EXPECTED OVER SOUTH CENTRAL INTO EAST CENTRAL
WISCONSIN...ALONG AND NORTH OF A LINE FROM DODGEVILLE TO MADISON
TO PORT WASHINGTON.
THIS WILL BE ONE OF THE FIRST WIDESPREAD WINTER WEATHER EVENTS TO
AFFECT SOUTHERN WISCONSIN THIS COLD SEASON. HAZARDOUS TRAVEL
CONDITIONS ARE LIKELY TO DEVELOP THIS WEEKEND. NOW WOULD BE A GOOD
TIME TO REVIEW YOUR WINTER SAFETY AND DRIVING RULES.
STAY ON TOP OF THE LATEST FORECASTS CONCERNING THE RETURN OF
WINTRY WEATHER THIS WEEKEND. IF CONFIDENCE REMAINS HIGH...WINTER
WEATHER HEADLINES WOULD LIKELY BE ISSUED FOR THIS UPCOMING WINTER
EVENT ON FRIDAY.
MBK
Cold/Wind Chill, Milwaukee
- When
- January 1, 9:00 PM CST
- Where
- Milwaukee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A homeless man was found deceased in an alcove near a liquor store. The Milwaukee County Medical Examiner's office determined hypothermia as the cause of death. Intoxication was another significant condition in his death. Temperatures ranged from 15-30 degrees throughout the calendar day.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, January 1 to 4, 20151 death · 1 event
- Frost and Freeze in Arizona, January 1 to 3, 2015$1.0 million · 3 events
- Frost and Freeze in California, January 1 to 3, 2015$300,000 · 3 events
- Winter Weather in Texas, January 1 to 2, 2015$55,000 · 24 events
- Drought in Texas, January 1 to 31, 2015$43,000 · 28 events
- Lake-Effect Snow in New York, January 1 to 2, 2015$90,000 · 2 events
- Heavy Snow and Frost and Freeze in Arizona, January 1, 2015$60,000 · 5 events
- Tornado and Damaging Winds in Georgia, January 1 to 4, 2015EF1 · 4 events
- Drought in Oklahoma, January 1 to 31, 201527 events
- Lake-Effect Snow in New York, January 1, 2015$30,000 · 2 events
- Ice Storm in Texas, January 1 to 2, 201523 events
- Winter Storm in Texas, January 1 to 3, 201521 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563911.